Nafcillin Associated Hypokalemia

Recently a 53 year old male was admitted to the ED with weakness that progressively worsened over the last 3 weeks. The patient had a history of Hep C and cirrhosis and was sent in by his hepatologist for the weakness which was initially thought to be due to symptomatic anemia.

The patient had a history of multiple elbow infections, surgeries, and washouts and was recently started on a new regimen by his infectious disease physician that consisted of high dose nafcillin, rafampin, and cipro approximately 1 month prior to this hospital admission. Follow up labs were drawn on a weekly basis by a home health nurse but were not sent to his to physician.

Labs on admission: Na 135, K 1.3, HCO3 24, Cr 0.6, BUN 6

Urine Studies: K 32.2, Na 64, Cr 79

EKG should QT prolongation

Several studies have shown that nafcillin can cause hypokalemia when given in high doses. The first report was in 1979 by Mohr. But prior to this high dose penicillin derivatives were shown to cause hypokalemia, especially Pen G and carbenicillin disodium.

There are believed to be 3 mechanisms of hypokalemia from penicillin derivatives.

1.) Non-reabsorable anion

2.) Sodium load reabsorbed in the distal nephron

3.) Cellular Redistribution (non-renal loss)

 

 



Nice job!
You now have 30 beans.
Use them wisely, my friend.

Konami Easter Egg by Adrian3.com